Colorado, 2022

Damaging Winds in Colorado, April 27, 2022

April 27, 2022 · NWS PUB · 2 events in 2 counties and zones

Isolated to scattered thunderstorms spread across the region on this day. The overall severe threat was low, however, a few stronger storms produced severe wind gusts up to 60 to 65 mph across the southern I-25 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated to scattered thunderstorms spread across the region on this day. The overall severe threat was low, however, a few stronger storms produced severe wind gusts up to 60 to 65 mph across the southern I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 27, 10:37 AM MST, 16 minutes earlier.

Area forecast discussion, Apr 27, 10:37 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1137 AM MDT Wed Apr 27 2022

.UPDATE...
Issued at 1041 AM MDT Wed Apr 27 2022

Updated forecast grids for issuance of a Red Flag Warning for fire
zones 224 and 237 for Thu, and a Fire Weather Watch for almost all
of the forecast area for Fri. Friday still looks like a much more
impressive day as the upper jet sweeps across the forecast area,
combining with low humidity levels. Incorporated latest obs data.
Moore

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MDT Wed Apr 27 2022

Key Messages...

1) Isolated to scattered thunderstorms spreading across the region
   today, with risk of severe wind gusts across the far SE Plains.

2) Marginal critical fire weather conditions with potential for
   isolated dry lightning.

Current water vapor imagery and upper air analysis is indicting
increasing west to southwest flow aloft across the region as an
embedded short wave is translating across the southern Great Basin
at this time. Water vapor and GOES data is also indicating
increasing moisture spreading east into the Rockies at this time.
At the surface, induced lee low continues to deepen across the
southeast plains, with southerly low level flow starting to advect
some low level moisture from northeastern New Mexico into the
southeast plains.

Latest models in fairly good agreement of increasing mid moisture
spreading across the Rockies as embedded short wave continues to
translate east across the southern Colorado and northern New Mexico
border this afternoon, which then continues across the southern High
Plains tonight. UVV associated with the passing wave, combined with
steep mid level lapse rates and increasing mid level moisture will
support the development of isolated to scattered showers and
thunderstorms across the area today, with the best coverage expected
to be across the southern mts and out across the far southeast
plains, where best low level moisture will be in place. Model
soundings are indicating mainly inverted v profiles and with only
modest instability (MUcapes of 500-1000 j/kg) progged through the
afternoon, convection is expected to be fairly high based supporting
more gusty winds and virga than measurable rainfall. However, models
do indicate bulk shear increasing through the afternoon which could
support a few stronger to possibly severe storms, especially across
the far southeast plains, generally east of a Trinidad to La Junta
line. The main threat from severe storms would be strong outflow
winds, though some marginal hail cant be ruled out with the
strongest storms.

The other concern today will be elevated fire danger with marginally
critical fire weather conditions along with the potential for dry
lightning. Current thinking is that the coverage of dry lightning
will be too isolated to support any fire weather highlights at this
time, though again, can't rule out a few fire starts this afternoon.

The mild start to the day will support warm temperature with highs
in the 70s to lower 80s expected across the plains, and mainly in
the 50s and 60s across the higher terrain, save for 40s at the
peaks. Skies clear from west to east tonight with subsidence behind
the passing wave, however, lows tonight to remain on the mild side,
generally in the 40s across the plains and in the 20s and 30s across
the higher terrain.

.LONG TERM...(Thursday through Tuesday)
Issued at 349 AM MDT Wed Apr 27 2022

Key messages:

1) Critical fire weather conditions will increase from Thursday
through Friday with greatest concerns on Friday over much of south
central and southeastern Colorado.

2) A frontal boundary will move through with cooler temperatures
going into the weekend. Chance of thunderstorms and mountain snow on
Friday over central Colorado.

3) Spotty critical fire weather concerns will continue each day
going into the middle of next week for the plains and San Luis
Valley.

4) Thunderstorms will be possible over the plains on Sunday and
Monday, with chances of high elevation snow over the northern
Continental Divide and Rampart Range.

Detailed discussion:

Thursday...

A longwave trough with a negatively tilted axis is going to send a
major shortwave over the region by late in the day on Thursday,
although the upper level low associated with this will be far to the
northeast of Colorado. This will result in an enhancement of the
southwesterly winds at the surface over much of the CWA by later in
the afternoon as 700 mb wind flow increases over SE Colorado. Due to
this, critical fire weather conditions will be possible over areas
of the plains and also over the San Luis Valley as NBM is displaying
minimum relative humidity values as low as 8 percent over these
areas. There is going to be a very slight chance of some late
evening thunderstorms over the Palmer Divide as the low ejects out
over the plains in northeastern Colorado. Snow over the northern
Continental Divide could also occur as early as late Thursday
evening, otherwise deterministic model guidance and ensembles keep
the CWA relatively free of QPF. The downsloping winds will also
cause temperatures over the plains to warm up into the mid 80s, and
around 15 degrees above the seasonal average for this time of year.

Friday...

A surface low pressure center associated with this major shortwave
trough looks to develop over tri-state borderline of Colorado,
Kansas, and Nebraska later in the morning on Friday. This will
further tighten the pressure gradient and force winds to become
westerly and even stronger as cyclogenesis occurs. This will lead to
widespread fire weather conditions over much of the CWA, including
some of the higher elevations as well. At this time, it seems more
likely that there could be a high fire danger with even extreme
critical fire weather conditions for certain locations over the
plains where winds could get close to High Wind Warning criteria,
with occasional gusts over 50 mph possible. Some of the higher
resolution models are displaying gusts well over 50 mph just
downwind of the eastern facing slopes of the Saguache Range, as well
as the Sangre de Cristo and Wet Mountains, and also through the gap
of the mid Arkansas River Valley. There could be areas of blowing
dust due to this, with the northern San Luis Valley and along the I-
25 corridor being the most at risk with the strongest wind gusts
expected. Winds will subside going into the later evening hours as
the low continues to track eastward and critical fire weather
conditions should end around 9PM once RH values recover above the
threshold. Most of the precipitation should remain to the north of
the CWA with only the northern Continental Divide and northern El
Paso County likely seeing anything measurable. Being on the
southern side of the low, the freezing level is going to remain
relatively high, at around 7500 to 8000 feet.

Saturday...

A frontal boundary associated with the low pressure system is going
to move through southeast Colorado on the morning of Saturday and
this will advect some cooler temperatures in, bringing max
temperatures back to around the seasonal average for this time of
year. Winds will continue to be gusty over the eastern plains
throughout the day on Saturday, which will result in some potential
fire weather concerns, given the dry airmass moving in from the
north. Winds will eventually become more northeasterly over the
plains and further weaken as they do. Skies will continue to clear
as ridging temporarily build in over Colorado. Winds further west
over the I-25 corridor will also weaken and become more influenced
from diurnal effects by later in the evening.

Sunday through Monday...

Models begin to have more disagreement around this period in the
forecast, with respect to another perturbation in the longwave
pattern moving over the region. The GFS keeps this as an open wave
at the 500 mb level over the northwestern CONUS, while the ECMWF has
this much further to the south over central California, while the
Canadian is somewhere in between the two. The ECMWF then takes the
trough on a more northeastward track and while the GFS has the wave
propagating quickly south as it deepens. If the GFS verifies, this
will allow a better chance of precipitation over southeast Colorado,
including the plains. If the ECMWF verifies, there could be some
convection over the mountains, mainly the southwestern mountains,
but a limited threat over the plains, continuing into Monday from
the wrap-around moisture. The cooler air infiltration from the
northeasterly winds will keep high temperatures cooler for Sunday as
well with a slight moisture increase modification to the airmass,
which will help to keep relative humidity values above the threshold
for fire weather criteria over the plains. However, for the San Luis
Valley, relative humidity values will still be low enough for some
fire weather concerns during the afternoon hours.

Tuesday though Wednesday...

Models continue to differ but have a fair agreement to another major
shortwave trough moving over the area late Tuesday night and into
Wednesday, which could also bring about some more fire weather
concerns ahead of it and also the threat for more thunderstorms and
some high elevation snow, yet this is still too far out with
inconsistencies to conclude with any certainty as to what is going
to happen with this trough and what impact (if any) this will have
for southeast Colorado.  -Stewey

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM MDT Wed Apr 27 2022

VFR ceilings and visibilities are expected for all three sites,
KCOS, KPUB, and KALS for the next 24 hours, however, an area of
showers and weak thunderstorms is currently pushing into the
southwestern Sangres. Lightning will be possible within the vicinity
of KALS from 18Z-22Z, KPUB from 20-23Z, and KCOS from 22-00Z. 25-
35KT southwesterly and westerly wind gusts will also impact our
region today, and will not subside until after 00Z this evening.
Thunderstorms are expected to be fairly high based, so outflow winds
and virga are also likely to be present across the area near all
three terminals this afternoon as well. Gusty southerly and
southwesterly winds will start to set in around 18Z on Thursday for
all three terminals.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for COZ220>222-224>237.

Red Flag Warning from noon to 9 PM MDT Thursday for COZ224-237.

&&

UPDATE...MOORE
SHORT TERM...MW
LONG TERM...STEWARD
AVIATION...EHR
Hazardous weather outlook, Apr 27, 10:08 AM MST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Wed Apr 27 2022

COZ058>089-093>099-281300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Wed Apr 27 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

There is the potential for a few severe thunderstorms, producing
strong and damaging outflow winds and hail to near one inch in
diameter, across the southeast plains this afternoon. The greatest
risk of severe storms will be generally east of a line from La Junta
to Eads.

Elevated fire danger, with breezy southwest winds and scattered
showers and isolated thunderstorms will be possible across rest of
south central and southeast Colorado today. These showers will be
higher based, producing more virga and gusty winds than measurable
precipitation. There will also be the potential for isolated dry
lightning, which could lead to possible fire starts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will be sporadic across the I-25
corridor, and more widespread over the San Luis Valley for
Thursday afternoon and early evening. These conditions will be
more widespread and extremely critical over much of the area for
Friday.

A few thunderstorms will develop over the central mountains and
Rampart Range on Friday. Thunderstorms will be possible over the
plains on Sunday and Monday, with higher elevation snow over the
northern Continental Divide and Rampart Range from Sunday through
Tuesday. Snow accumulations are expected to be very minimal.

Spotty critical fire weather concerns will continue for the
plains and San Luis Valley during the afternoon and early evening
from Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early evening across the southeast
plains.

27/GARBEROGLIO

In the hours before

Special weather statement, Apr 27, 10:52 AM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
1152 AM MDT Wed Apr 27 2022

COZ087-271815-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
1152 AM MDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of east central
Huerfano County through 1215 PM MDT...

At 1152 AM MDT, Doppler radar was tracking a strong thunderstorm over
Walsenburg, or 21 miles east of Spring Burn Scar north of Highway
160, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Huerfano County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3757 10480 3765 10484 3780 10463 3763 10454
TIME...MOT...LOC 1752Z 239DEG 38KT 3762 10474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Cohen

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huerfano

When
April 27, 10:53 AM MST to 10:56 AM MST
Where
Huerfano County, 3.01 mi NE of Delcarbon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.750, -104.840

Thunderstorm Wind, Pueblo

When
April 27, 12:01 PM MST to 12:04 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.280, -104.500

Pueblo airport. High wind gust due to dissipating rain showers and storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024623, 1024624.